Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 55, NWS Pueblo, CO

May 31, 2007Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2007, 4:07 PM MDT for Baca County, Colorado. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 4:07 PM MDT (22:07 UTC)
Expired
May 31, 2007, 5:30 PM MDT
In force
83 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 203 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:29 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 312209
SVRPUB
COC009-312330-
/O.NEW.KPUB.SV.W.0055.070531T2207Z-070531T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 530 PM MDT...

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 3 MILES        
  NORTHWEST OF CAMPO...AND WAS MOVING TOWARD THE EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMPO.
  VILAS.
  WALSH.
  BARTLETT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3730 10269 3704 10277 3705 10207 3748 10208

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:01 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 31, 3:01 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT THU MAY 31 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

WE ALREADY HAVE A TORNADO WATCH IN EFFECT FOR PORTIONS OF THE FAR
SERN PLAINS AND THUS SEVERE WEA THIS EVENING IS THE MAIN CONCERN.
DEW POINTS IN THE LOWER 50S OVR THE FAR SERN PLAINS...AND CU AND
STORMS HAVE FIRED ALONG A BOUNDARY THAT LIES OVR FAR SERN KIOWA
COUNTY...PROWERS COUNTY AND BACA COUNTY.  CAPE VALUES OVR THE FAR
SERN PLAINS ARE AROUND 1500 J/KG WITH LITTLE OR NO CIN. 0-6KM BULK
SHEAR SHOULD BE AROUND 45-50 KTS.  LOOKS LIKE WE COULD CONTINUE
SEEING SOME SHOWERS AND TSTMS UNTIL LATE NIGHT OVR AREAS NR THE KS
AND OK BORDERS...THIS IS ALREADY COVERED IN THE CURRENT FORECAST WL
JUST MAKE SOME MINOR POP ADJUSTMENTS FOR THE AFTER MIDNIGHT HOURS.
THE REST OF THE AREA SHOULD JUST SEE SOME ISOLD TSTMS WHICH SHOULD
END BY LATE EVENING...BUT SOME OF THE STORMS ALONG THE I-25 CORRIDOR
COULD SEE SOME HAIL UP TO 1/2 INCH IN DIAMETER.  AFTER MIDNIGHT A
SFC FRONT WL MAKE ITS WAY INTO SERN CO FROM THE NORTH...AND BY 12Z
FRI SHOULD BE APPROACHING THE SRN BORDER AREAS.  THE NAM HAS THE
FRONT AT 12Z FRI LYING ACRS SRN BENT AND PROWERS COUNTIES...AND
BACK INTO WRN LAS ANIMAS COUNTY.  THE NAM HAS A LOT OF LOW LEVEL
MSTR OVR THE SERN PLAINS BY LATE NIGHT/EARLY FRI MORNING SO THERE
COULD BE A LOT OF LOW CLOUDS...THERE MAY ALSO BE SOME LOW CLOUDS OVR
PORTIONS OF EL PASO COUNTY. SOME TEMPS TOWARD MORNING IN THE SAN
LUIS VALLEY COULD APPROACH FREEZING BRIEFLY. BY FRI AFTERNOON MID
AND HIGH LEVEL IS EXPECTED TO INCREASE ACRS MUCH OF THE AREA...SO
THERE SHOULD BE QUITE A BIT OF CLOUD COVER. FRI AFTERNOON THE FRONT
WL BE SOUTH OF THE FORECAST AREA AND THERE SHOULD BE LITTLE CAPE OVR
THE SOUTHEAST PLAINS...AND IT MAY BE HARD TO GET STORMS GOING.
HOWEVER ALONG THE THE SERN MTS THERE MAY BE A BIT OF CAPE ALONG WITH
UPSLOPE FLOW AND HEATING TO GET SOME STORMS GOING. POPS FOR FRI LOOK
FAIRLY GOOD WL ONLY MAKE SOME MINOR CHANGES.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

WILL KEEP THIS RATHER BRIEF DUE TO TORNADO BOXES/SEVERE STORMS IN
CWFA. METEOROLOGICAL ISSUES FOR THE LONG TERM WILL BE THE SEVERE
WEATHER POTENTIAL OVER SECTIONS OF THE EASTERN PLAINS INTO AT
LEAST MONDAY AND THEN VERY WARM TEMPERATURE POTENTIAL...ESPECIALLY
FROM TUESDAY INTO NEXT THURSDAY.

BY 00Z SATURDAY...LATEST LONGER TERM MODELS SUGGEST THAT CLOSED
UPPER LOW WILL BE CENTERED OVER SOUTH-CENTRAL SOUTH DAKOTA...WHICH
THEN MOVES INTO SOUTH-CENTRAL MINNESOTA BY 00Z SUNDAY AND THEN
INTO EASTERN WISCONSIN BY 00Z MONDAY. HEALTHY UPPER RIDGE THEN
MOVES ACROSS CWFA FROM LATER SUNDAY INTO TUESDAY NIGHT BEFORE
BECOMING MORE ZONAL FROM TUESDAY NIGHT INTO NEXT THURSDAY.

FOR SENSIBLE WEATHER...WILL CONTINUE WITH LOW GRADE MAINLY
AFTERNOON AND EVENING POPS THROUGH THE LONG TERM WITH A FEW OF
THESE STORMS POTENTIALLY ACHIEVING SEVERE POTENTIAL INTO MONDAY.
MUCH WARMER CONDITIONS ARE EXPECTED FROM TUESDAY INTO NEXT
THURSDAY WITH AREAS SUCH AS PUEBLO NEARING OR EXCEEDING 90F THIS
TIME-FRAME.

&&

.AVIATION...

ISOLD TO SCT TSTMS THIS EVENING OVR THE AREA ARE A CONCERN...WITH
ERRATIC GUSTY WINDS AND THE POTENTIAL FOR SOME SEVERE
WEATHER...ESPECIALLY OVR THE FAR SERN AREAS. THEN FOR LATE TONIGHT
AND EARLY FRIDAY MORNING LOW CLOUDS WITH MVFR OR SOME IFR CIGS AND
POSSIBLE RESTRICTIONS TO VSBY MAY BE A PROBLEM OVER PORTIONS OF
THE SERN PLAINS AND POSSIBLY OVR PORTIONS OF EL PASO COUNTY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 6:15 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT THU MAY 31 2007

COZ058>089-093>099-011300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
615 AM MDT THU MAY 31 2007

...SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
COLORADO PLAINS TODAY...MAINLY EAST OF A LINE FROM ORDWAY THROUGH
TRINIDAD.  THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL TO 2
INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR GREATER...AND ISOLATED
TORNADOES. ADDITIONAL THREATS WILL INCLUDE LIGHTNING AND HEAVY RAIN.

STORMS TO THE WEST OF THE LINE RUNNING THROUGH ORDWAY AND TRINIDAD
WILL BE LESS VOLATILE...WITH THE PRIMARY THREATS BEING WIND GUSTS TO
50 MPH...LIGHTNING...AND LOCALIZED HAIL UP TO 1/2 INCH IN DIAMETER.
HOWEVER...ONE OR TWO OF THE STORMS ACROSS EL PASO COUNTY COULD
BECOME SEVERE...PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...WITH THE GREATEST COVERAGE ACROSS THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. ONE OR TWO STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY...WITH
HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS UP TO 58
MPH...FREQUENT DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL
POSSIBLE.

TEMPERATURES WILL WARM THROUGH EARLY NEXT WEEK WHICH WILL INCREASE
THE HIGHER ELEVATION SNOW MELT. AS A RESULT...STREAM FLOWS WILL
INCREASE ACROSS THE AREA THROUGH NEXT WEEK...WHICH WILL RESULT IN
CONTINUED HIGH FLOWS ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BECOME LIKELY ACROSS THE SOUTHEAST PLAINS AFTER 2 PM TODAY.

In the hours before

Local storm report, May 31, 2:50 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             15 W CAMPO              37.10N 102.85W
05/31/2007  M1.00 INCH       BACA               CO   PUBLIC

&&
Local storm report, May 31, 2:55 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SE SPRINGFIELD        37.37N 102.57W
05/31/2007  E0.88 INCH       BACA               CO   TRAINED SPOTTER

            HAIL FROM 243PM TO 253 PM.

&&

JKH
Local storm report, May 31, 3:24 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 E SPRINGFIELD         37.41N 102.60W
05/31/2007  E0.75 INCH       BACA               CO   EMERGENCY MNGR

&&

JKH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:08 PM MDTSevere Thunderstorm WarningPUBBaca30 min
May 31, 2:47 PM MDTSevere Thunderstorm WarningPUBBaca88 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningPUBLas Animas63 min
May 31, 4:20 PM MDTSevere Thunderstorm WarningPUBBaca85 min
May 31, 4:28 PM MDTTornado WarningPUBBaca62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.